Nevirapine has also been associated with immune-mediated hypersensitivity reactions, including DRESS, SJS/TEN and drug-induced liver disease.73 Immune-mediated hypersensitivity is the commonest cause of drug cessation, which occurs in approximately 5% of patients. The pharmacogenomic associations identified for nevirapine hypersensitivity and the spectrum of hypersensitivity syndromes are outlined in Table 2.
Nevirapine pharmacogenomic screening
HLA associations with nevirapine hypersensitivity reactions include skin rash and associated hepatitis in European populations74, HLA-B*35:05 in Southeast Asians and HLA-Cw4 in association with skin rash across an array of ethnicities, particularly in association with CYP2B6 516 G>T in negro people (Table 2). In a South African population, HLA-B*58:01 and HLA-DRB1*01:02 were associated with grade 3 or 4 hepatitis9, and HLA-C*04:01 was associated with SJS/TEN in a Malawian population.75 Carr et al. demonstrated that HLA-C*04:01 predisposes to nevirapine-induced SJS/TEN in a sub-Saharan African population, but no other drug hypersensitivity phenotypes.76 In a French cohort, HLA-DRB1*01 was associated with cutaneous hypersensitivity reactions associated with nevirapine or efavirenz use, with no hepatic toxicity noted.73 Another study showed that predisposition to cutaneous nevirapine hypersensitivity reactions that was seen across different ethnicities could be attributed to a cluster of HLA-C alleles sharing a common binding groove F pocket with HLA-C*04:01. Association of rash with class II HLA alleles sharing the same HLA-DRB1-P4 pocket were also observed as predisposing.77
The contributory role of other antiretroviral drugs in causing drug hypersensitivity reactions when used in combination with nevirapine remains ill-defined. DRESS, SJS and TEN are infrequently reported in the setting of nevirapine therapy, occurring in less than 1% of patients.78,79 Cornejo Castro et al. in a systematic review and meta-analysis of 13 case-control studies investigating nevirapine hypersensitivity demonstrated that HLA-C*04 carriage may be a common risk factor for cutaneous adverse drug reactions to nevirapine in 4 different ethnic populations (OR 2.63 [95% CI: 1.97-3.52]), whereas HLA-B*35 and HLA-DRB1*01 associations are linked with Thai and White populations, respectively.80 Although a number of class I and II restricted HLA have been associated with nevirapine hypersensitivity and show promise, at present there is no identified strategy that has been implemented into clinical practice.